IDEAS home Printed from https://ideas.repec.org/p/nbr/nberwo/1701.html
   My bibliography  Save this paper

Marriage Patterns in the United States

Author

Listed:
  • David E. Bloom
  • Neil G. Bennett

Abstract

This paper analyzes cohort marriage patterns in the United States in order to determine whether declining rates of first marriage are due to changes in the timing of marriage, the incidence of marriage, or both. Parametric models, which are well-suited to the analysis of censored or truncated data, are fit separately to information on age at first marriage derived from three data sets which were collected independently and at different points in time. Extended versions of the models are also estimated in which the parameters of the model distributions are allowed to depend on social and, economic variables.The results provide evidence that the incidence of first marriage is declining and that there is only a slight tendency for women to delay marriage. In addition, education is the most important correlate of decisions about the timing of first marriage whereas race is the most important correlate of decisions about its incidence.

Suggested Citation

  • David E. Bloom & Neil G. Bennett, 1985. "Marriage Patterns in the United States," NBER Working Papers 1701, National Bureau of Economic Research, Inc.
  • Handle: RePEc:nbr:nberwo:1701 Note: LS
    as

    Download full text from publisher

    File URL: http://www.nber.org/papers/w1701.pdf
    Download Restriction: no

    References listed on IDEAS

    as
    1. Keeley, Michael C, 1979. "An Analysis of the Age Pattern of First Marriage," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 20(2), pages 527-544, June.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Yuet-Yee Wong, Linda & Yu, Qiqing, 2007. "A bivariate interval censorship model for partnership formation," Journal of Multivariate Analysis, Elsevier, vol. 98(2), pages 370-383, February.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:1701. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (). General contact details of provider: http://edirc.repec.org/data/nberrus.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.